MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Model Number G22313
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: merit big60 inflation device.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test could not be performed due to the condition of the returned device.A visual examination showed a rupture along the length of the balloon material.The catheter did not show any kinks/bends.No portion of the device appeared to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The reporter was unable to specify if negative pressure and lubrication was applied to the balloon device prior to advancement through the accessory channel of the endoscope.A possible contributing factor to balloon damage is failure to apply negative pressure to the balloon dilator prior to advancement through the endoscope.The instructions for use direct the user under precautions: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A possible contributing factor to balloon material damage is failure to lubricate the balloon with a lubricating agent.The instructions for use state under precautions: "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.The instructions for use direct the user for balloon inflation: "to attain specified balloon pressure for dilator being used, rotate p/d knob clockwise.Refer to catheter tag of balloon for recommended pressure.Pressure may be decreased by rotating p/d knob counterclockwise." another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophageal dilation, the physician used a cook quantum ttc esophageal balloon dilator.The balloon popped before reaching 40 psi.The procedure was successfully completed with another device.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
QUANTUM TTC ESOPHAGEAL BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8640445
Report Number1037905-2019-00277
Device Sequence Number13911124
Product Code KNQ
UDI-Device Identifier00827002223134
UDI-Public(01)00827002223134(17)220315(10)W4192089
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 04/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/15/2022
Device Model NumberG22313
Device Catalogue NumberQD-18X8
Device Lot NumberW4192089
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2019
Initial Report FDA Received Date05/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE, UNKNOWN MODEL